Olanzapine-induced and risperidone-induced leukopenia

A case of synergistic adverse reaction?

Luke Sy-Cherng Woon, Chun Keat Tee, Lydia Lay Yen Gan, Kanit Tha Deang, Lai Fong Chan

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Leukopenia is a known hematological side effect of atypical antipsychotics. We report a case of an antipsychotic-naive patient with schizophrenia who developed leukopenia after a single dose of olanzapine, which worsened during subsequent treatment with risperidone. Normalization of the white blood cell counts occurred within 24 hours of risperidone discontinuation. Possible synergistic mechanisms underlying olanzapine-induced and risperidone-induced leukopenia are discussed. This case highlights the challenges in identifying and managing nonclozapine antipsychoticinduced leukopenia in a susceptible patient.

Original languageEnglish
Pages (from-to)121-124
Number of pages4
JournalJournal of Psychiatric Practice
Volume24
Issue number2
DOIs
Publication statusPublished - 1 Mar 2018

Fingerprint

olanzapine
Risperidone
Leukopenia
Antipsychotic Agents
Leukocyte Count
Schizophrenia

Keywords

  • Atypical antipsychotics
  • Blood dyscrasias
  • Leukopenia
  • Olanzapine
  • Risperidone

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Olanzapine-induced and risperidone-induced leukopenia : A case of synergistic adverse reaction? / Sy-Cherng Woon, Luke; Tee, Chun Keat; Gan, Lydia Lay Yen; Deang, Kanit Tha; Chan, Lai Fong.

In: Journal of Psychiatric Practice, Vol. 24, No. 2, 01.03.2018, p. 121-124.

Research output: Contribution to journalArticle

Sy-Cherng Woon, Luke ; Tee, Chun Keat ; Gan, Lydia Lay Yen ; Deang, Kanit Tha ; Chan, Lai Fong. / Olanzapine-induced and risperidone-induced leukopenia : A case of synergistic adverse reaction?. In: Journal of Psychiatric Practice. 2018 ; Vol. 24, No. 2. pp. 121-124.
@article{78aa606fed034627962ca639e365f290,
title = "Olanzapine-induced and risperidone-induced leukopenia: A case of synergistic adverse reaction?",
abstract = "Leukopenia is a known hematological side effect of atypical antipsychotics. We report a case of an antipsychotic-naive patient with schizophrenia who developed leukopenia after a single dose of olanzapine, which worsened during subsequent treatment with risperidone. Normalization of the white blood cell counts occurred within 24 hours of risperidone discontinuation. Possible synergistic mechanisms underlying olanzapine-induced and risperidone-induced leukopenia are discussed. This case highlights the challenges in identifying and managing nonclozapine antipsychoticinduced leukopenia in a susceptible patient.",
keywords = "Atypical antipsychotics, Blood dyscrasias, Leukopenia, Olanzapine, Risperidone",
author = "{Sy-Cherng Woon}, Luke and Tee, {Chun Keat} and Gan, {Lydia Lay Yen} and Deang, {Kanit Tha} and Chan, {Lai Fong}",
year = "2018",
month = "3",
day = "1",
doi = "10.1097/PRA.0000000000000292",
language = "English",
volume = "24",
pages = "121--124",
journal = "Journal of Psychiatric Practice",
issn = "1527-4160",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Olanzapine-induced and risperidone-induced leukopenia

T2 - A case of synergistic adverse reaction?

AU - Sy-Cherng Woon, Luke

AU - Tee, Chun Keat

AU - Gan, Lydia Lay Yen

AU - Deang, Kanit Tha

AU - Chan, Lai Fong

PY - 2018/3/1

Y1 - 2018/3/1

N2 - Leukopenia is a known hematological side effect of atypical antipsychotics. We report a case of an antipsychotic-naive patient with schizophrenia who developed leukopenia after a single dose of olanzapine, which worsened during subsequent treatment with risperidone. Normalization of the white blood cell counts occurred within 24 hours of risperidone discontinuation. Possible synergistic mechanisms underlying olanzapine-induced and risperidone-induced leukopenia are discussed. This case highlights the challenges in identifying and managing nonclozapine antipsychoticinduced leukopenia in a susceptible patient.

AB - Leukopenia is a known hematological side effect of atypical antipsychotics. We report a case of an antipsychotic-naive patient with schizophrenia who developed leukopenia after a single dose of olanzapine, which worsened during subsequent treatment with risperidone. Normalization of the white blood cell counts occurred within 24 hours of risperidone discontinuation. Possible synergistic mechanisms underlying olanzapine-induced and risperidone-induced leukopenia are discussed. This case highlights the challenges in identifying and managing nonclozapine antipsychoticinduced leukopenia in a susceptible patient.

KW - Atypical antipsychotics

KW - Blood dyscrasias

KW - Leukopenia

KW - Olanzapine

KW - Risperidone

UR - http://www.scopus.com/inward/record.url?scp=85045308446&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85045308446&partnerID=8YFLogxK

U2 - 10.1097/PRA.0000000000000292

DO - 10.1097/PRA.0000000000000292

M3 - Article

VL - 24

SP - 121

EP - 124

JO - Journal of Psychiatric Practice

JF - Journal of Psychiatric Practice

SN - 1527-4160

IS - 2

ER -